Alert archive / Illinois / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 61, NWS Lincoln, IL

June 21, 2014Morgan County, Scott County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 21, 2014, 4:39 PM CDT for Morgan County, Scott County, Illinois. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2014, 4:39 PM CDT (21:39 UTC)
Expired
Jun 21, 2014, 5:30 PM CDT
In force
51 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Morgan County, IL, Scott County, IL

The radar

The Lincoln radar (KILX), 89 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 1:33 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
1469 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

276 
WUUS53 KILX 212139
SVRILX
ILC137-171-212230-
/O.NEW.KILX.SV.W.0061.140621T2139Z-140621T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
439 PM CDT SAT JUN 21 2014

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MORGAN COUNTY IN WEST CENTRAL ILLINOIS...
  NORTHEASTERN SCOTT COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 530 PM CDT.

* AT 435 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CHAPIN...AND
  MOVING SOUTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  JACKSONVILLE...CHAPIN...WOODSON...ALEXANDER...CONCORD...MERRITT...
  LYNNVILLE...JACKSONVILLE MUNICIPAL AIRPORT...SOUTH JACKSONVILLE...
  LAKE JACKSONVILLE AND NORTONVILLE.

THIS INCLUDES INTERSTATE 72 BETWEEN MILE MARKERS 56 AND 73.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN
LINCOLN.

&&

LAT...LON 3969 8998 3954 9015 3975 9052 3987 9040
TIME...MOT...LOC 2139Z 304DEG 21KT 3979 9041

HAIL...1.00IN
WIND...60MPH

$$

GEELHART
2 follow-up statements
953 
WWUS53 KILX 212216
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
516 PM CDT SAT JUN 21 2014

ILC137-171-212230-
/O.CON.KILX.SV.W.0061.000000T0000Z-140621T2230Z/
MORGAN IL-SCOTT IL-
516 PM CDT SAT JUN 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
SCOTT AND CENTRAL MORGAN COUNTIES UNTIL 530 PM CDT...

AT 513 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CHAPIN...AND
MOVING SOUTHEAST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
JACKSONVILLE...WOODSON...LYNNVILLE...SOUTH JACKSONVILLE AND LAKE
JACKSONVILLE.

THIS INCLUDES INTERSTATE 72 BETWEEN MILE MARKERS 56 AND 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN
LINCOLN.

&&

LAT...LON 3968 9012 3956 9017 3975 9052 3982 9044
TIME...MOT...LOC 2216Z 318DEG 10KT 3971 9034

HAIL...<.75IN
WIND...60MPH

$$
GEELHART
363 
WWUS53 KILX 212230
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
530 PM CDT SAT JUN 21 2014

ILC137-171-212240-
/O.EXP.KILX.SV.W.0061.000000T0000Z-140621T2230Z/
MORGAN IL-SCOTT IL-
530 PM CDT SAT JUN 21 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SCOTT AND CENTRAL
MORGAN COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...A NEW SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FURTHER
SOUTHWEST IN SCOTT COUNTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM.

LAT...LON 3968 9012 3956 9017 3975 9052 3982 9044
TIME...MOT...LOC 2216Z 318DEG 10KT 3971 9034

$$
GEELHART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:32 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 21, 3:32 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
332 PM CDT Sat Jun 21 2014

.DISCUSSION...
ISSUED 315 PM CDT Sat Jun 21 2014

SHORT TERM...Tonight through Tuesday

MCV over east central Iowa that sparked the strong to severe
storms in our area this afternoon and early evening will track
off to our east late tonight taking the rain chances with it.
Subsidence in the wake of the vort will bring a lull in the precip
thru tomorrow morning with only slight chances starting after
midnight thru Sunday morning before shower and storm chances ramp
up later tomorrow afternoon and especially tomorrow night as a more
significant wave approaches the Mid-Mississippi Valley. POPs will
increase to likely over most of the area Sunday night into Monday
as the upper wave approaches. Enough instability combined with
a better shear profile may make for another threat for severe storms
Monday afternoon and evening, depending on cloud cover during the
afternoon.

Upper wave and attendant cold front will sweep across our area
Tuesday morning taking most of the rain with it with the better
chances across the east, mainly during the morning. Weak high
pressure then expected to move across the area later in the day
bringing relatively quiet weather to the region for a brief time.

LONG TERM...Wednesday through Saturday

Model ensembles during this period not very clear cut with respect
to the upper pattern across the middle of the country with weak
disturbances embedded in the southwest flow, which produces some
significant problems with QPF and POPs in the extended. Temperatures
during this period will be close to normal but pinning down precip
chances with this type of flow is low confidence. Medium range models
try to amplify the southeast U.S. ridge but at the same time we see
energy progressing east across the Rockies and then turning northeast
around the periphery of the ridge into our area about every 2-3 days.
For now, will keep the bulk of our extended with slight chance POPs in
the grids with mentionable POPs confined to Saturday when one of
the aforementioned upper waves approaches our area.

Smith
&&

.AVIATION...
ISSUED 1220 PM CDT Sat Jun 21 2014

Beginning to see some of the expected convective development north
of the central Illinois TAF sites at midday, and should be
significantly increasing early this afternoon. Have tried resolve
the broad VCTS mentions at KPIA/KBMI with a TEMPO period for the
more significant convection this afternoon. Will hold off a bit
further south as we wait to see the evolution of the storms, then
will amend to add them in at that point. Currently looks like the
thunder threat will be over by 02-03Z at most sites. Light winds
develop overnight, and with the residual low level moisture
around, some MVFR visibilities are likely for a few hours near
sunrise.

Geelhart
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 21, 4:02 PM CDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
402 PM CDT SAT JUN 21 2014

ILZ027>031-036>038-040>057-061-221100-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-
LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-
PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
402 PM CDT SAT JUN 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL TRACK EAST AND SOUTHEAST ACROSS THE AREA INTO
EARLY THIS EVENING. SOME OF THE STORMS MAY BE SEVERE...WITH
DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PERIODIC THUNDERSTORMS ARE EXPECTED THROUGH TUESDAY...WITH THE
BEST CHANCES MONDAY AND MONDAY NIGHT. SCATTERED THUNDERSTORMS ARE
ANTICIPATED AGAIN ON THURSDAY AND FRIDAY. ORGANIZED SEVERE WEATHER
IS NOT ANTICIPATED NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED UNTIL 9 PM.

ILZ062-063-066>068-071>073-221100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
402 PM CDT SAT JUN 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO BEGIN DEVELOPING TOWARD
VERY LATE AFTERNOON NORTH OF I-70...AND IN THE EVENING TO THE
SOUTH. WHILE A COUPLE OF THE STORMS MAY BRIEFLY APPROACH SEVERE
LIMITS...THE MAIN THREAT OF SEVERE WEATHER WILL BE ACROSS CENTRAL
ILLINOIS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PERIODIC THUNDERSTORMS ARE EXPECTED THROUGH TUESDAY...WITH THE
BEST CHANCES MONDAY AND MONDAY NIGHT. SCATTERED THUNDERSTORMS ARE
ANTICIPATED AGAIN ON THURSDAY AND FRIDAY. ORGANIZED SEVERE WEATHER
IS NOT ANTICIPATED NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 5 PM AND 9 PM.

SMITH

In the hours before

Local storm report, Jun 21, 3:42 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
342 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             3 W ASTORIA             40.23N 90.41W
06/21/2014  M1.25 INCH       FULTON             IL   TRAINED SPOTTER

            LOTS OF PENNY AND NICKEL-SIZED HAIL FALLING ALONG US-24
            BEWEEN ASTORIA AND 3 W ASTORIA...LARGEST HAIL STONES
            MEASURED 1.2 INCHES IN DIAMETER.

0245 PM     TSTM WND DMG     ELMWOOD                 40.78N 89.97W
06/21/2014                   PEORIA             IL   EMERGENCY MNGR

            HEALTHY TREES UP TO 12 INCHES IN DIAMETER WERE BLOWN OVER
            ON THE SOUTHEAST SIDE OF ELMWOOD.

&&

EJL
Local storm report, Jun 21, 3:55 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
355 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             1 E DEER CREEK          40.63N 89.31W
06/21/2014  M0.88 INCH       WOODFORD           IL   TRAINED SPOTTER

0342 PM     TSTM WND GST     1 E DEER CREEK          40.63N 89.31W
06/21/2014  M52.00 MPH       WOODFORD           IL   TRAINED SPOTTER

&&

EJL
Local storm report, Jun 21, 4:00 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
400 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     MASON CITY              40.20N 89.70W
06/21/2014                   MASON              IL   LAW ENFORCEMENT

            POWER LINES BLOWN DOWN IN MASON CITY...RELAYED THROUGH
            SHERIFFS OFFICE.

0343 PM     TSTM WND DMG     SAN JOSE                40.31N 89.60W
06/21/2014                   MASON              IL   LAW ENFORCEMENT

            TREE BLOWN DOWN ON HIGHWAY 136 NEAR SAN JOSE...RELAYED
            THROUGH SHERIFFS OFFICE.

&&

EJL
Local storm report, Jun 21, 4:04 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
404 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     FOREST CITY             40.37N 89.83W
06/21/2014                   MASON              IL   EMERGENCY MNGR

            POWER LINES DOWN BLOWN IN FOREST CITY.

&&

EJL
Local storm report, Jun 21, 4:05 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
405 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HAIL             EUREKA                  40.72N 89.28W
06/21/2014  M0.50 INCH       WOODFORD           IL   EMERGENCY MNGR

            HALF INCH HAIL REPORTED A HALF MILE EAST OF EUREKA.

&&

EJL
Local storm report, Jun 21, 4:10 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
410 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND DMG     NEW HOLLAND             40.18N 89.58W
06/21/2014                   LOGAN              IL   EMERGENCY MNGR

            LARGE TREES WERE BLOWN DOWN IN NEW HOLLAND.

&&

EJL

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 1:48 PM CDTSevere Thunderstorm WarningILXFulton42 min
Jun 21, 2:15 PM CDTSevere Thunderstorm WarningILXFulton, Knox, Peoria45 min
Jun 21, 2:26 PM CDTSevere Thunderstorm WarningILXFulton49 min
Jun 21, 2:32 PM CDTAreal Flood AdvisoryILXFulton3 hr
Jun 21, 2:39 PM CDTSevere Thunderstorm WarningILXFulton, Schuyler51 min
Jun 21, 2:49 PM CDTSevere Thunderstorm WarningILXKnox, Peoria28 min
Jun 21, 3:09 PM CDTSevere Thunderstorm WarningILXTazewell, Woodford51 min
Jun 21, 3:15 PM CDTSevere Thunderstorm WarningILXCass, Mason, Schuyler45 min
Jun 21, 3:19 PM CDTSevere Thunderstorm WarningILXCass, Fulton, Mason, Menard, Tazewell41 min
Jun 21, 3:40 PM CDTSevere Thunderstorm WarningILXLogan, Mason, Tazewell50 min
Jun 21, 4:00 PM CDTSevere Thunderstorm WarningILXCass, Morgan45 min
Jun 21, 4:51 PM CDTAreal Flood AdvisoryILXCass, Morgan, Schuyler3 hr
Jun 21, 5:29 PM CDTSevere Thunderstorm WarningILXScott25 min
Jun 21, 5:56 PM CDTSpecial Weather StatementILXChampaign34 min
Jun 21, 6:08 PM CDTSpecial Weather StatementILXVermilion37 min
Jun 21, 6:26 PM CDTSevere Thunderstorm WarningILXVermilion19 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.